Besides being a treatment option for narcolepsy, γ-hydroxybutyrate is used as an adjuvant during anesthesia in Europe. In addition, it is illegally used as a recreational drug. Fixed and dilated, asymmetric pupils developed in 2 patients during continuous therapy with intravenous γ-hydroxybutyrate, which was added to the long-term anesthetics fentanyl and midazolam. Cerebral herniation as an alternative cause for the pupillary changes was ruled out by using continuous intracranial pressure monitoring and computed tomography. In both patients, the pupillary abnormalities resolved after discontinuation of γ-hydroxybutyrate. Thus, fixed and dilated pupils that are asymmetric seem to be an important side effect of γ-hydroxybutyrate therapy that may mimic cerebral herniation in deeply anesthetized patients.
Mimicking of Cerebral Herniation Through γ-Hydroxybutyric Acid Therapy
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
M. Klein, J. Remi, H.W. Pfister, A. Straube, T.A. Rupprecht, S. Weckbach, T. Pfefferkorn; Mimicking of Cerebral Herniation Through γ-Hydroxybutyric Acid Therapy. Am J Crit Care 1 November 2008; 17 (6): 593–596. doi: https://doi.org/10.4037/ajcc2008.17.6.593
Download citation file: